Alert archive / Missouri / Flash Flood Warnings in 2008

Flash Flood Warning 82, NWS Springfield, MO

June 6, 2008Phelps County, Missouri

NWS Springfield, MO issued this flash flood warning at Jun 6, 2008, 12:54 PM CDT for Phelps County, Missouri. It was in force for 5 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 6, 2008, 12:54 PM CDT (17:54 UTC)
Expired
Jun 6, 2008, 6:00 PM CDT
In force
5 hr
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Flood severity
None

County Phelps County, MO

The radar

The St Louis radar (KLSX), 130 km from the middle of the area, began a volume at 17:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 6, 3:28 PM CDTFLASH FLOODEdgar Springs, MONUMEROUS CREEKS OUT OF BANKS AROUND EDGAR SPRINGS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 154 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 5.9 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2008-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1408 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2008-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 563 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1408 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
832 m above ground
0-6 km bulk shear
73 kt
0-1 km storm-relative helicity
563 m²/s²
0-3 km storm-relative helicity
601 m²/s²
Significant tornado parameter
5.5
Supercell composite
21.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KSGF 061755
FFWSGF
MOC161-062300-
/O.NEW.KSGF.FF.W.0082.080606T1754Z-080606T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1254 PM CDT FRI JUN 6 2008

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  PHELPS COUNTY IN EAST CENTRAL MISSOURI...

* UNTIL 600 PM CDT.

* AT 1247 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  A LINE OF THUNDERSTORMS WITH INTENSE RAINFALL RATES OF TWO INCHES 
  PER HOUR...MOVING ACROSS THE WARNED AREA. RAINFALL AMOUNTS THROUGH 
  THE AFTERNOON WILL RANGE FROM TWO TO FOUR INCHES WHICH WILL CAUSE 
  FLASH FLOODING IN THE WARNED AREA. 

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO  
  OCCUR. 

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT OR IN A VEHICLE.

LAT...LON 3778 9164 3779 9181 3763 9182 3761 9203
      3801 9203 3801 9197 3805 9195 3804 9193
      3806 9191 3805 9164 3813 9164 3816 9154
      3781 9155

$$

JLT

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Jun 6, 12:00 PM CDT, 54 minutes earlier.

Area forecast discussion, Jun 6, 12:00 PM CDT, 54 minutes before
AREA FORECAST DISCUSSION...AVIATION UPDATE
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1200 PM CDT FRI JUN 6 2008

.UPDATE...

LIGHT SHOWERS WILL LIKELY DIMINISH BY LATE MORNING AS LOW LEVEL
JET DECREASES AND CLOUD TOPS CONTINUE TO WARM. DRYLINE OVER EASTERN
KANSAS WILL MIX EASTWARD WITH LATE MORNING AND AFTERNOON HEATING.

12Z KSGF SOUNDING SHOWED CAPE VALUES APPROACHING 3000 J/KG ONCE
CONVECTIVE TEMPERATURES IN THE MID 80S ARE REACHED. WIND SHEAR
PROFILE WAS VERY STRONG WITH HELICITIES OVER 700 M2/S2...BUT
EXPECT THIS VALUE TO DECREASE THROUGH THE MORNING WITH LOSS OF THE
LOW LEVEL JET. PRECIPITABLE WATER VALUE OF 1.72 INCHES ON THE
SOUNDING INDICATE POTENTIAL FOR VERY EFFICIENT RAINFALL PRODUCTION
TODAY.

THERE IS AN UPPER LEVEL JET STREAK OVER EASTERN COLORADO THIS
MORNING WHICH WILL ROUND THE BASE OF THE UPPER TROUGH AXIS OVER
CENTRAL KANSAS AND SHOOT NORTHEAST ACROSS NORTHWEST MO THIS
AFTERNOON. RIGHT NOW IT LOOKS LIKE THE GREATEST IMPACT FROM THE JET
STREAK WILL BE TO OUR NORTH...BUT WILL MONITOR ITS MOVEMENT
CLOSELY...AS IT COULD GIVE OUR AREA SOME ENHANCED LIFT DURING MAX
DAYTIME HEATING.

TERRY

&&

.AVIATION...
FOR THE 18Z TAFS...NARROW LINES OF SHOWERS AND THUNDERSTORMS ARE
OBSERVED ACROSS SOUTHWEST MISSOURI...WITH LITTLE EASTWARD MOVEMENT
OF THE LINES SEEN THE PAST FEW HOURS. ONE JUST TO THE EAST OF THE
SPRINGFIELD TERMINAL...ANOTHER MAYBE 10 MILES EAST OF THE JOPLIN
TERMINAL AND A THIRD SITUATED IN BETWEEN THE OTHER TWO NEAR MOUNT
VERNON. CELLS IN THE LINES ARE MOVING RAPIDLY NORTHEAST ALONG THE
LINES. EVENTUALLY DO BELIEVE THE MIDDLE LINE MAY GET SOME
THUNDERSTORM ACTIVITY INTO THE SPRINGFIELD TERMINAL LATER THIS
AFTERNOON AND HAVE FORECAST TEMPO MVFR CONDITIONS WITH THUNDERSTORMS
AT THE SGF AERODROME.

WILL BRING WIND SHEAR BACK INTO BOTH TERMINALS THIS EVENING AS
ANOTHER AREA OF LOW PRESSURE DEEPENS OVER NORTHEAST COLORADO.

GCC

&&

.PREV DISCUSSION...
/ISSUED 651 AM CDT FRI JUN 6 2008/

A BROKEN LINE OF STRONG TO SEVERE THUNDERSTORMS CONTINUES TO
TRACK FROM WEST TO EAST ACROSS SOUTHWEST MISSOURI THIS MORNING.
THE STRONGEST STORMS HAVE PRODUCED WINDS OF 60 TO 70 MPH. THE
CONVECTION WILL LIKELY CONTINUE TO FESTER THROUGH THE MORNING
AIDED BY 0-6KM WIND SHEAR NEAR 50 KNOTS. HOWEVER THE FURTHER EAST
THAT STORMS PROPAGATE...FAVORABLE WIND SHEAR AND CAPE DECREASE
AND CIN INCREASES. THUS...A GRADUAL WEAKENING OF THE STORMS IS
EXPECTED. REDEVELOPMENT OF THUNDERSTORMS WILL REMAIN POSSIBLE
THROUGH THE DAY...AS DAYTIME HEATING AND MESOSCALE OUTFLOW
BOUNDARIES WILL AID IN THE DEVELOPMENT OF ADDITIONAL SHOWERS AND
THUNDERSTORMS. THE FLASH FLOOD WATCH WHERE RAINFALL HAS ENDED
THIS MORNING WILL BE DROPPED WITH THE MORNING PACKAGE ISSUANCE.
WE WILL CONTINUE TO SHAVE WESTERN COUNTIES FROM THE TORNADO WATCH
AS THE CONVECTION PROGRESSES EASTWARD.

WARM AND MUGGY CONDITIONS WILL PREVAIL THROUGH THE WEEKEND AS
SOUTHWEST FLOW CONTINUES ALOFT WITH A BROAD UPPER LEVEL TROUGH IN
THE WESTERN CONUS AND RIDGING IN THE SOUTHEAST CONUS. WILL BEGIN TO
INCREASE POPS SUNDAY NIGHT INTO EARLY NEXT WEEK AS ANOTHER SURFACE
LOW DEVELOPS IN SOUTHWEST KANSAS...AN UPPER TROUGH MOVES INTO THE
PLAINS AND A BAROCLINIC ZONE SHARPENS FROM NORTHERN MISSOURI TO
SOUTH CENTRAL OKLAHOMA BRINGING A FOCUSING MECHANISM FOR THE
DEVELOPMENT OF SHOWERS AND THUNDERSTORMS.

UPPER LEVEL RIDGING BUILDS INTO THE OZARKS DURING THE MIDDLE OF
THE WEEK AHEAD OF ANOTHER DEEPENING TROUGH IN THE WESTERN CONUS
WHICH WILL BRING ADDITIONAL CHANCES FOR SHOWERS AND THUNDERSTORMS
LATE IN THE WEEK.

ANGLE

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Jun 6, 12:41 PM CDT, 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1241 PM CDT FRI JUN 6 2008

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-071745-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
1241 PM CDT FRI JUN 6 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED TO SCATTERED SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS
AFTERNOON EAST OF A LINE FROM VICHY TO SPRINGFIELD TO JOPLIN.
THUNDERSTORM DEVELOPMENT WILL BE AIDED BY INSTABILITY...CREATED BY
DAYTIME HEATING...ALONG WITH MODERATE TO STRONG WIND SHEAR AND
OUTFLOW BOUNDARIES FROM PREVIOUS CONVECTION.

THE PRIMARY THREAT FOR SEVERE THUNDERSTORMS WILL BE DAMAGING WIND
GUSTS UP TO 60 MPH ALONG WITH HAIL UP TO THE SIZE OF QUARTERS.
HOWEVER...AN ISOLATED TORNADO CAN NOT BE RULED OUT DUE TO STRONG
WIND SHEAR AND THE PRESENCE OF OUTFLOW BOUNDARIES ACROSS THE
AREA.

LOCALLY HEAVY RAIN FROM ADDITIONAL THUNDERSTORM ACTIVITY COULD
PRODUCE ISOLATED AREAS OF FLASH FLOODING TODAY....ESPECIALLY ON
LOW WATER CROSSINGS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THUNDERSTORMS WILL BE POSSIBLE AGAIN LATE SUNDAY NIGHT ALONG AND
NORTH OF A LINE FROM FORT SCOTT KANSAS TO OSAGE BEACH MISSOURI.
THUNDERSTORM DEVELOPMENT ACROSS THE ENTIRE OUTLOOK AREA IS
POSSIBLE MONDAY AS ANOTHER STORM SYSTEM DEVELOPS IN THE CENTRAL
PLAINS.

.SPOTTER INFORMATION STATEMENT...

 SPOTTER ACTIVATION WILL LIKELY BE NEEDED EAST OF A LINE FROM
VICHY TO SPRINGFIELD TO JOPLIN THROUGH 3 PM THIS
AFTERNOON...GENERALLY ALONG THE INTERSTATE 44 CORRIDOR. SPOTTER
ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON EAST AND SOUTH OF A
LINE FROM SALEM TO BRANSON BY 3 PM.

&&
THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

CLAYCOMB

In the hours before

Local storm report, Jun 6, 11:59 AM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1159 AM CDT FRI JUN 06 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

1140 AM     FLASH FLOOD      SPRINGFIELD             37.20N  93.29W
06/06/2008                   GREENE             MO   EMERGENCY MNGR

            TWO FEET OF FLOWING WATER WAS REPORTED AT THE
            INTERSECTION OF PORTLAND AND DELWARE IN SPRINGFIELD

&&

JLT
Local storm report, Jun 6, 12:00 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1200 PM CDT FRI JUN 06 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 AM     FLASH FLOOD      SPRINGFIELD             37.20N 93.29W
06/06/2008                   GREENE             MO   AMATEUR RADIO

            2 FEET OF WATER REPORTED AT THE INTERSECTION OF PORTLAND
            AND DELAWARE.

&&

SRUNNELS
Local storm report, Jun 6, 12:13 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1213 PM CDT FRI JUN 06 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

1209 PM     FLASH FLOOD      4 NE SPRINGFIELD        37.24N  93.22W
06/06/2008                   GREENE             MO   TRAINED SPOTTER

            WATER FLOWING OVER THE ROAD AT KEARNEY ST AND HIGHWAY
            65

&&

KARDELL
Local storm report, Jun 6, 12:14 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1214 PM CDT FRI JUN 06 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

1213 PM     FLASH FLOOD      4 SE SPRINGFIELD        37.16N  93.23W
06/06/2008                   GREENE             MO   PUBLIC

            STREET FLOODING WAS REPORTED IN SOUTHEAST SPRINGFIELD

&&

JLT
Local storm report, Jun 6, 12:27 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1227 PM CDT FRI JUN 06 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

1226 PM     TSTM WND GST     TWIN BRIDGES            37.55N  92.60W
06/06/2008  E50 MPH          LACLEDE            MO   EMERGENCY MNGR

&&

KARDELL
Local storm report, Jun 6, 12:45 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1245 PM CDT FRI JUN 06 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

1242 PM     WALL CLOUD       DRY KNOB                37.64N  92.45W
06/06/2008                   LACLEDE            MO   EMERGENCY MNGR

            WALL CLOUD WITH ROTATION REPORTED BY SPOTTER

&&

LD

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 11:08 PM CDTSevere Thunderstorm WarningSGFVernon37 min
Jun 5, 11:29 PM CDTSevere Thunderstorm WarningSGFBarton, Vernon46 min
Jun 5, 11:43 PM CDTSevere Thunderstorm WarningSGFVernon47 min
Jun 6, 12:16 AM CDTFlash Flood WarningSGFBarton, Vernon8 hr
Jun 6, 1:08 AM CDTSevere Thunderstorm WarningSGFMcDonald, Newton67 min
Jun 6, 1:28 AM CDTSevere Thunderstorm WarningSGFBenton, Camden, Hickory, Morgan62 min
Jun 6, 1:52 AM CDTSevere Thunderstorm WarningSGFCedar, St. Clair, Vernon53 min
Jun 6, 1:58 AM CDTSevere Thunderstorm WarningSGFBarton27 min
Jun 6, 2:09 AM CDTSevere Thunderstorm WarningSGFCedar, Dade36 min
Jun 6, 2:15 AM CDTSevere Thunderstorm WarningSGFBarry, Lawrence45 min
Jun 6, 2:29 AM CDTSevere Thunderstorm WarningSGFChristian, Greene61 min
Jun 6, 2:36 AM CDTSevere Thunderstorm WarningSGFBenton, Hickory, Polk54 min
Jun 6, 2:51 AM CDTFlash Flood WarningSGFBarry, Lawrence, McDonald, Newton5 hr
Jun 6, 3:03 AM CDTSevere Thunderstorm WarningSGFCamden, Dallas, Miller, Morgan40 min
Jun 6, 3:37 AM CDTSevere Thunderstorm WarningSGFDallas, Laclede35 min
Jun 6, 4:06 AM CDTAreal Flood AdvisorySGFChristian, Dallas, Greene, Lawrence, Polk, Webster3 hr
Jun 6, 4:31 AM CDTSevere Thunderstorm WarningSGFCamden, Laclede, Pulaski35 min
Jun 6, 4:40 AM CDTSevere Thunderstorm WarningSGFMaries, Miller35 min
Jun 6, 4:50 AM CDTAreal Flood AdvisorySGFCamden, Laclede, Maries, Miller, Phelps, Pulaski107 min
Jun 6, 9:35 AM CDTRiver Flood WarningSGFVernon48 hr
Jun 6, 10:42 AM CDTAreal Flood AdvisorySGFBarry, Camden, Christian, Dade, Dallas, Greene and 11 more6 hr
Jun 6, 11:02 AM CDTFlash Flood WarningSGFGreene3 hr
Jun 6, 11:50 AM CDTSevere Thunderstorm WarningSGFDallas, Laclede, Webster25 min
Jun 6, 11:55 AM CDTFlash Flood WarningSGFBarry, Christian, Dallas, Greene, Laclede, Lawrence and 6 more6 hr
Jun 6, 12:14 PM CDTSevere Thunderstorm WarningSGFLaclede31 min
Jun 6, 12:44 PM CDTTornado WarningSGFLaclede, Pulaski31 min
Jun 6, 1:22 PM CDTTornado WarningSGFPhelps38 min
Jun 6, 1:32 PM CDTSevere Thunderstorm WarningSGFLaclede, Phelps, Pulaski45 min
Jun 6, 1:44 PM CDTFlash Flood WarningSGFDade, Jasper9 hr
Jun 6, 1:57 PM CDTTornado WarningSGFPhelps18 min
Jun 6, 2:15 PM CDTTornado WarningSGFPhelps22 min
Jun 6, 4:17 PM CDTTornado WarningSGFWright28 min
Jun 6, 4:26 PM CDTSevere Thunderstorm WarningSGFBarry49 min
Jun 6, 4:51 PM CDTFlash Flood WarningSGFBarton6 hr
Jun 6, 5:30 PM CDTFlash Flood WarningSGFPhelps, Pulaski7 hr
Jun 6, 5:38 PM CDTAreal Flood WarningSGFDallas, Laclede, Webster, Wright6 hr
Jun 6, 6:28 PM CDTSevere Thunderstorm WarningSGFCedar, Dade, Polk47 min
Jun 6, 6:41 PM CDTTornado WarningSGFPolk64 min
Jun 6, 6:55 PM CDTFlash Flood WarningSGFCedar, Hickory, Polk, St. Clair6 hr

Nearby

Flash Flood Warnings in Missouri, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.